Hail, Monona
- When
- March 21, 5:09 PM CST
- Where
- Monona County, Soldier
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.980, -95.780
A broken line of severe thunderstorms formed along a cold front that moved across eastern Nebraska and western Iowa during the late afternoon and evening hours on March 21. Temperatures climbed into the 70s to around 80 degrees in advance of the front, and dew-points rose into the upper 50s to lower 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A broken line of severe thunderstorms formed along a cold front that moved across eastern Nebraska and western Iowa during the late afternoon and evening hours on March 21. Temperatures climbed into the 70s to around 80 degrees in advance of the front, and dew-points rose into the upper 50s to lower 60s. This provided the necessary instability to help touch off the severe thunderstorms. The storms produced mainly nickel to quarter size hail...although a few larger stones were reported in eastern Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 21, 3:14 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 414 PM CDT WED MAR 21 2007 .SHORT TERM...TONIGHT THROUGH SATURDAY. SHORT TERM CONCERNS WILL FOCUS ON SEVERE WEATHER DEVELOPMENT WITH THE PASSAGE OF THE COLD FRONT TONIGHT. THE 18Z OAX OUNDING REVEALED A CAP TO BE OVERCOME THIS AFTERNOON AND CAPE OF NEARLY 1800 J/KG. THE LATEST SFC ANALYSIS HAD THE WIND SHIFT THROUGH WAYNE AND OFK AND THE AREA OF LOW PRES NR OLU AND YORK. THE AREA OF LOW PRES EXTENDED SOUTHWESTWARD INTO WRN KS WITH THE DRYLINE NEAR HAYES KS. THE POTENTIAL FOR SEVERE STORMS WITH LARGE HAIL DAMAGING WINDS AND ISOLD TORNADOES IS AHEAD OF AND ALONG THE COLD FNT. LATEST SPC MESOSCALE ANALYSIS CONTINUES TO SHOW LOW LCL HTS OF LESS THAN 1000M...CAPES AROUND 2000 J/KM AND BRN SHEAR OF 30M2/S2...HOWEVER BRN SHEAR HAS BEEN INCREASING CLOSE TO 60M2/S2 ACRS SE NEB AND SW IA. RUC/NAM FCST SOUNDINGS SHOW THE WEAKENING CAP LATE WITH AFTERNOON AND EVENING. CONTINUED TO MENTION POTENTIAL FOR DAMAGING WINDS AND HAIL IN PRODUCTS AND ISOLATED TORNADO THREAT IN HWO. WE ARE LACKING A WELL-DEFINED SURFACE CIRCULATION. WITH THE FNT THRU THE NW HAVE DROPPED MENTION OF TSRA THERE AND DROPPED MENTION ACRS THE NW HALF OF THE CWA AFTER MIDNIGHT. NORTH WINDS AND DRIER DEWPOINTS SHOULD ALLOW TEMPS TO DROP BACK INTO THE 30S N AND REMAIN IN THE UPR 40S S. THE SFC FNT PUSHES TO THE S OF THE FCST AREA THU MORNING...HOWEVER THE H85 FNT REMAINS DRAPED ACRS SRN NEB. LEFT CHC FOR TSRA INTO THUR AND THU NIGHT. THE SPLIT FLOW PATTERN CONTINUES AND THE CLOSED LOW OVER BAJA WILL ALLOW THE MILD/MOIST SW FLOW ALOFT TO CONTINUE. A STRONGER WAVE APPROACHES IN THE NRN FLOW FRI/SAT AND THE CLOSED LOW BEGINS TO MOVE INTO THE ROCKIES WITH THE GFS...BUT IS AN OPEN WAVE ON THE ECMWF...THUS CONTINUED TSRA CHANCES INTO THE WEEKEND. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. THE STORM SYSTEM FROM SAT CONTINUES ACRS NEB SUNDAY AND THIS NEGATIVELY TILTED SYSTEM COULD BRING SEVERE WEATHER WITH IT. THERE IS A BREAK IN THE STORMY WEATHER MON AND EARLY TUES...HOWEVER A STRENGTHENING LOW LEVEL JET AND A COLD FRONTAL PASSAGE MAY PRODUCE SEVERE STORMS TUES/WED. LOOK FOR ABOVE NORMAL TEMPS WITH HIGHS IN THE 60S AND 70S. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 554 PM CDT WED MAR 21 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-221300- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 554 PM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY AND WILL CONTINUE INTO THE EVENING HOURS MAINLY SOUTHEAST OF A LINE FROM AROUND SEWARD TO FREMONT TO MAPLETON. ISOLATED TORNADOES CANNOT BE RULED OUT ESPECIALLY EARLY THIS EVENING. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STORMS. THIS FRONT WILL CONTINUE TO PUSH SOUTHEAST ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THURSDAY THROUGH FRIDAY NIGHT. ISOLATED LARGE HAIL COULD BE PRODUCED THURSDAY NIGHT. THE THUNDERSTORMS WOULD BE THE RESULT OF WARM MOIST AIR BEING LIFTED OVER THE SURFACE FRONT IN KANSAS AND MISSOURI. A STRONG STORM SYSTEM WILL MOVE INTO THE PLAINS THIS WEEKEND WITH THUNDERSTORMS POSSIBLE SATURDAY AND SUNDAY. YET ANOTHER STORM SYSTEM WILL MOVE INTO THE PLAINS WEDNESDAY. SEVERE STORMS WILL BE POSSIBLE WITH THESE STORM SYSTEMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED FOR PARTS OF EASTERN NEBRASKA INTO SOUTHWEST IOWA. ZAPOTOCNY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 W FREMONT 41.44N 96.53W
03/21/2007 E1.00 INCH DODGE NE PUBLIC
&&
DFOBERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
541 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 NW WAHOO 41.25N 96.66W
03/21/2007 M0.88 INCH SAUNDERS NE PUBLIC
&&
DFOBERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
608 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 1 SW WAHOO 41.21N 96.63W
03/21/2007 M0.88 INCH SAUNDERS NE PUBLIC
&&
DFOBERTThe Omaha radar (KOAX), 88 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11995, 11996.